Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

August 2, 2017Columbia County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 2, 2017, 7:56 PM CDT for Columbia County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 7:56 PM CDT (00:56 UTC)
Expired
Aug 2, 2017, 8:30 PM CDT
In force
34 min
Issued by
NWS Milwaukee, WI

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 89 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KMKX 030056
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
756 PM CDT WED AUG 2 2017

WIZ057-030130-
Columbia-
756 PM CDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 753 PM CDT, a strong thunderstorm was located just southeast of 
Portage and southwest of Pardeeville, moving slowly southeast at 10 
mph.

Wind gusts of 30 to 40 mph and half inch hail are possible with this 
storm.

Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Wyocena and
Interstate 90/94 Interchange.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded 
roadways. One hour rainfall of one half inch to one inch is possible 
with this storm. 

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4346 8953 4359 8941 4349 8924 4334 8933
TIME...MOT...LOC 0053Z 336DEG 8KT 4348 8939 

$$

MBK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:28 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 2, 6:28 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
628 PM CDT Wed Aug 2 2017

.UPDATE...Weak convergence along impressive lake breeze and
secondary outflow boundary from northern convection will continue
to generate scattered showers and storms next few hours. Shear
negligible so convection will remain pulsy and produce brief heavy
rainfall. Some concern about fog forming later tonight especially
in eastern areas near moist marine layer but boundary layer winds
remain gusty.

&&

.AVIATION(00Z TAFS)...Area of MVFR cigs over eastern areas
progressing westward but showing signs of thinning. Otherwise,
scattered convection to continue next few hours and then
redeveloping late tonight into Thursday morning. Increasing moist
easterly flow should result in low clouds forming for a time
across the area, but then shifting northward on Thursday.

&&

.PREV DISCUSSION... (Issued 311 PM CDT Wed Aug 2 2017)

SHORT TERM...

Tonight and Thursday...Forecast Confidence is medium:

Isolated to scattered showers and storms have developed as
expected this afternoon. It should be mainly dry near Lake
Michigan due to the more stable airmass coming in off the lake.
This activity will likely diminish some this evening as daytime
heating and instability decreases. There could be some
redevelopment overnight into Thursday morning though as a weak
wave moves through.

The main chance for widespread storms is expected to be ahead of
the cold front tomorrow afternoon into the evening. Models are
trying to kick off more storms though late morning into the early
afternoon, which could limit heating and instability for the
better forcing later in the day. This will likely play a role in
the severe potential tomorrow. SPC is still highlighting a Slight
Risk for severe storms over most of the forecast area. Could see a
strong to severe storm late morning into early afternoon, but
think threat should be mainly later in the day given enough
instability, as the front arrives and wind shear picks up a bit.

Stuck near a blend of models for temps tomorrow, given some
uncertainty in clouds/precip coverage and timing.

Thursday night and Friday...Forecast confidence is medium.

A strong upper trough will exit the Upper Mississippi Valley and
extend from Lake Superior to southeast Wisconsin Friday
afternoon. The upper jet max already has rounded the base of the
trough by thursday evening with the best upper divergence and 700
mb upward motion across the lake Michigan area during the early
evening and across lower michigan by midnight.

A Thermal trough axis will be overhead on Friday as the upper
trough passes through. Look for below normal temperatures along
with shower chances within the cold advection regime with rather
cold temperatures aloft. It should be breezy as well, as the
pressure gradient will be enhanced between the departing low and
high pressure building over the Great Plains. A strong surge of
north winds are expected to push down Lake Michigan late Thursday
night into Friday morning.

LONG TERM...

Saturday through Thursday...Forecast confidence is medium.

Surface High pressure will move across the Mid Mississippi Valley
Friday evening.

Another rather strong shortwave will move across Wisconsin Sunday
night bringing shower/thunderstorm chances Sunday into Monday.

Surface high pressure centered south of the area should bring
some drying in the Tuesday/Wednesday morning time frame.

The chance of showers/thunderstorms will return later Wednesday
into Thursday morning with a cold front.

AVIATION(18Z TAFS)...

Isolated to scattered showers/storms will continue into the
evening. This activity could continue on and off away from lake
Michigan tonight as a weak wave lingers.

There will be a chance for storms Thursday morning across the area
as low pressure draws near. Storms are then likely during the
afternoon hours into early evening as the cold front pushes into
the forecast area. There is a Slight Risk for severe storms across
much of southern Wisconsin tomorrow.

Could see some lower ceilings in the 1500-3000 ft range tomorrow
morning into early afternoon. Ceilings should improve during the
afternoon hours due to better mixing.

MARINE...

Northeast winds will build waves to 3 to 5 feet by mid/late
evening. Left the Small Craft Advisory timing/placement as is
based on latest forecast waves.

Gusty northwest winds may bring advisory conditions back to the
area Friday.

BEACHES...

Increasing northeast winds later this afternoon and evening will
bring building waves. A high swim risk will exist from mid evening
through the overnight hours for beaches in Milwaukee, Ozaukee, and
Sheboygan counties.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through Thursday morning for WIZ052-060-
     066.

LM...Small Craft Advisory until 7 AM CDT Thursday for LMZ643>645.

&&

Update/Aviation...MBK
Tonight/Thursday and Marine/Beaches...DDV
Thursday Night through Wednesday...Hentz
Hazardous weather outlook, Aug 2, 7:19 PM CDT, 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
719 PM CDT Wed Aug 2 2017

WIZ046-047-051-052-056>060-062>072-040030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
719 PM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the evening.

A high swim risk is expected tonight at beaches along Lake
Michigan in Milwaukee, Ozaukee and Sheboygan counties. This means
that life threatening waves and currents are expected. Stay out of
the water.

A moderate swim risk is expected at beaches in Racine county.
Breaking waves and currents are expected. Stay away from dangerous
areas like piers, breakwalls and river outlets.

There is a chance for more thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are expected on Thursday. Some of the storms could
become severe Thursday afternoon and evening. Hazards include
damaging wind and large hail. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

LMZ643>646-040030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
719 PM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a small chance of Thunderstorms.

A Small Craft Advisory for high waves is in effect until early
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are expected on Thursday. Some of the storms could
become severe Thursday afternoon and evening. Hazards include
damaging wind and large hail.

Small Craft Advisory conditions are likely Friday into Friday
night.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Aug 2, 7:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
726 PM CDT WED AUG 2 2017

WIZ057-030100-
Columbia-
726 PM CDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA COUNTY...

At 724 PM CDT, a strong thunderstorm was located over the
Pardeeville and Portage areas, moving slowly southeast.

Half inch hail is possible with this storm.

Locations impacted include...
Portage, Pardeeville, Rio and Wyocena.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4344 8941 4357 8955 4358 8931 4351 8925
TIME...MOT...LOC 0024Z 302DEG 6KT 4353 8936

MBK
Special weather statement, Aug 2, 7:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
756 PM CDT WED AUG 2 2017

WIZ057-030130-
Columbia-
756 PM CDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY...

At 753 PM CDT, a strong thunderstorm was located just southeast of
Portage and southwest of Pardeeville, moving slowly southeast at 10
mph.

Wind gusts of 30 to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Wyocena and
Interstate 90/94 Interchange.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. One hour rainfall of one half inch to one inch is possible
with this storm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4346 8953 4359 8941 4349 8924 4334 8933
TIME...MOT...LOC 0053Z 336DEG 8KT 4348 8939

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:26 PM CDTSpecial Weather StatementMKXColumbia34 min
Aug 3, 8:39 AM CDTSpecial Weather StatementMKXDane36 min
Aug 3, 8:41 AM CDTSpecial Weather StatementMKXFond du Lac34 min
Aug 3, 9:17 AM CDTSpecial Weather StatementMKXWaukesha28 min
Aug 3, 9:54 AM CDTSpecial Weather StatementMKXCalumet36 min
Aug 3, 9:57 AM CDTSpecial Weather StatementMKXWashington33 min
Aug 3, 11:41 AM CDTSpecial Marine WarningMKX64 min
Aug 3, 12:03 PM CDTSpecial Weather StatementMKXLafayette42 min
Aug 3, 12:39 PM CDTSpecial Weather StatementMKXGreen, Lafayette51 min
Aug 3, 1:08 PM CDTSpecial Weather StatementMKXJefferson37 min
Aug 3, 1:10 PM CDTSpecial Weather StatementMKXKenosha, Racine35 min
Aug 3, 1:26 PM CDTSpecial Weather StatementMKXDane, Rock34 min
Aug 3, 1:35 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha25 min
Aug 3, 1:45 PM CDTSpecial Marine WarningMKX45 min
Aug 3, 1:56 PM CDTSpecial Weather StatementMKXRock34 min
Aug 3, 1:58 PM CDTSpecial Weather StatementMKXMilwaukee, Racine17 min
Aug 3, 2:09 PM CDTSpecial Weather StatementMKXMilwaukee21 min
Aug 3, 2:11 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 2:32 PM CDTSpecial Weather StatementMKXOzaukee43 min
Aug 3, 2:37 PM CDTSpecial Marine WarningMKX38 min
Aug 3, 2:41 PM CDTSpecial Marine WarningMKX64 min
Aug 3, 2:43 PM CDTSpecial Weather StatementMKXKenosha17 min
Aug 3, 3:20 PM CDTSmall Craft AdvisoryMKX30 hr
Aug 3, 3:22 PM CDTSpecial Weather StatementMKXWashington23 min
Aug 3, 3:35 PM CDTSpecial Marine WarningMKX25 min
Aug 3, 3:47 PM CDTSpecial Weather StatementMKXMilwaukee13 min
Aug 3, 3:53 PM CDTSpecial Marine WarningMKX52 min
Aug 3, 3:56 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 4:03 PM CDTSpecial Weather StatementMKXMilwaukee27 min
Aug 3, 4:26 PM CDTSpecial Weather StatementMKXLafayette34 min
Aug 3, 4:46 PM CDTSpecial Weather StatementMKXIowa29 min
Aug 3, 4:59 PM CDTSpecial Weather StatementMKXKenosha31 min
Aug 3, 5:16 PM CDTSpecial Weather StatementMKXMilwaukee29 min
Aug 3, 5:18 PM CDTSpecial Weather StatementMKXDane27 min
Aug 3, 5:32 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine28 min
Aug 3, 5:33 PM CDTSpecial Weather StatementMKXDane27 min
Aug 3, 5:55 PM CDTSpecial Weather StatementMKXKenosha20 min
Aug 3, 5:58 PM CDTSpecial Weather StatementMKXDane32 min
Aug 3, 6:14 PM CDTSpecial Weather StatementMKXRock31 min
Aug 3, 6:16 PM CDTSpecial Weather StatementMKXRacine29 min
Aug 3, 6:19 PM CDTSpecial Weather StatementMKXMarquette26 min
Aug 3, 6:25 PM CDTSevere Thunderstorm WarningMKXMarquette35 min
Aug 3, 6:40 PM CDTSpecial Weather StatementMKXJefferson35 min
Aug 3, 6:51 PM CDTSpecial Weather StatementMKXColumbia24 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.